Key result
Late amiodarone-induced thyrotoxicosis occurred in 7% of patients after amiodarone withdrawal and was significantly associated with prior amiodarone-induced hypothyroidism (100% vs. 24%, P=0.002) and longer therapy duration.
Why the study?
What is the incidence and what are the clinical characteristics of amiodarone-induced thyrotoxicosis occurring late after amiodarone withdrawal?
Cohort (n=71)
No
What is the incidence and what are the clinical characteristics of amiodarone-induced thyrotoxicosis occurring late after amiodarone withdrawal?
Amiodarone-induced thyrotoxicosis can develop months after drug withdrawal, particularly in patients with a history of amiodarone-induced hypothyroidism and long treatment duration, highlighting the need for continued thyroid monitoring.
Thyroid monitoring may be needed post-amiodarone withdrawal in patients with prior hypothyroidism; leaves open whether surveillance improves outcomes.
BACKGROUND: Amiodarone-induced thyrotoxicosis (AIT) may develop long after amiodarone withdrawal. This study sought to determine the incidence and clinical characteristics of AIT after amiodarone withdrawal. METHODS AND RESULTS: The incidence and clinical characteristics of AIT were examined retrospectively in 71 patients (51 males, mean age 65±13 years) whose amiodarone therapy had been discontinued after at least 1 month of administration. Five (7%) patients developed AIT late after amiodarone withdrawal (11±3 months): 2 patients exhibited exacerbation of heart failure by atrial fibrillation, 2 developed dyspnea on exertion, and 1 patient was asymptomatic. The patients who developed AIT had a high incidence of amiodarone-induced hypothyroidism during amiodarone therapy (100 vs. 24%, P=0.002), had received amiodarone therapy for longer (76±86 months vs. 16±22 months, P<0.001), with a larger cumulative dose (271.1±268.5 g vs. 63.4±86.5 g, P<0.001) compared with those who did not. In all 5 patients, AIT resolved spontaneously within 5 months without the use of steroids. CONCLUSIONS: Occurrence of amiodarone-induced hypothyroidism during amiodarone therapy and long duration of therapy may be cautionary markers of late AIT.
No takes yet. Share an insight, caveat, or question.
Yagishita et al. (2013) conducted a cohort in Amiodarone-induced thyrotoxicosis (n=71). Amiodarone therapy and withdrawal vs. Patients without late AIT was evaluated on Incidence of late amiodarone-induced thyrotoxicosis (AIT) after amiodarone withdrawal. Late amiodarone-induced thyrotoxicosis occurred in 7% of patients after amiodarone withdrawal and was significantly associated with prior amiodarone-induced hypothyroidism (100% vs. 24%, P=0.002) and longer therapy duration.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More on Persistent AF managementMore from Circulation Journal